Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 12, 2:58 PM EST, 4 hours 2 minutes earlier.
Area forecast discussion, May 12, 2:58 PM EST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
358 PM EDT Mon May 12 2025
.SYNOPSIS...
A large low pressure system will track from Mississippi to the
Mid Atlantic region by Wednesday. This will result in continued
periods of rain. Heavy rain and flooding are possible for our
area through Tuesday night, especially along the Blue Ridge and
the eastern foothills where rainfall amounts will be the
highest.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 330 PM EDT Monday...
Key message:
- Flood Watch has been expanded in time and location
Water vapor satellite loop showed numerous short waves rotating
around the upper low over Mississippi. These pieces of energy will
be accompanied by upper diffluence and low-level upslope lift to
result in periods of moderate to heavy rain tonight. Have some gages
along the Blue Ridge from Floyd County into Watauga County that have
had 1 to 3 inches since 3PM Sunday.
Precipitation will become more convective on Tuesday with scattered
showers and thunderstorms, and therefore potentially higher rainfall
rates through the afternoon and evening. Flood Watch has been
expanded to account for the thunderstorms through 00Z/8PM along the
southern Blue Ridge and through 06Z/2AM when the enhanced upslope
moves north of the region.
Little cooling again tonight with the upper 50s to lower 60s.
Minimum temperatures will be 10 to 15 degrees above normal. Kept
highs on Tuesday close to NBM values.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 AM EDT Monday...
Key Messages:
1) Flood Watch continues into Tuesday afternoon
2) Precipitation continues into the middle of the week
The cut-off low will make its way from the Deep South into the Mid-
Atlantic this week and will continue to provide precipitation
chances all day Tuesday and into Wednesday. Rainfall totals will be
the largest on Tuesday compared to Wednesday with the largest
accumulations towards central VA. Tuesday rainfall amounts between
the Blue Ridge and Central Piedmont of VA may be up to another 1-
1.5." The Flood Watch has been expanded to take this into account.
Residual rain will likely continue on Wednesday but additional
accumulations may not be greater than 0.25" for most of the region.
There is still some model disagreement on which part of the region
will get the most rain. 850mb winds are more southwesterly by
Wednesday so the Blue Ridge may not receive the bulk of the rain
that day. General thunderstorms are possible within these
showers for Tuesday and Wednesday with marginal CAPE and lapse
rates.
The cutoff low is projected to to be reabsorbed with the westerly
flow and 500mb ridging begins to build over the Mid-Atlantic
later this week. A warm front will start to approach from the
west from a surface low in the northern Great Plains.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 330 AM EDT Monday...
Key Messages:
1) Another chance of thunderstorms this weekend
2) Warming trend to begin
Ridge riders will offer a few opportunities for thunderstorms and
precipitation this weekend. Temperatures are projected to warm up
with highs in the mid-80s east of the Blue Ridge. This combined with
sustained dew points in the 60s, plenty of CAPE, and shear, there is
a potential set up for organized convection. It is too early to know
for certain whether these storms will become severe, but it is
something that will be monitored as we head into the work week.
Otherwise, at least one cold front is projected to pass through
after the storms this weekend followed by ridging over the
southeastern CONUS.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 345 PM EDT Monday...
Expecting widespread IFR/LIFR ceilings and MVFR visibility
through the TAF forecast period.
Water vapor satellite loop showed numerous short waves rotating
around the upper low over Mississippi. These pieces of energy will
be accompanied by upper diffluence and low-level upslope lift to
result in periods of moderate to heavy rain tonight.
NBMv4.3 showed the ceilings over the mountains and foothills of
Virginia and North Carolina below 500 feet from around
04Z/midnight through Tuesday morning.
A few breaks in the clouds are expected on Tuesday. Ceilings
will gradually lift but may not reach IFR before the 18Z/2PM end
of the TAF forecast period.
The wind will be out of the east to southeast at 5 to 10 knots.
Gusts in the 15 to 25 kt range are likely in the higher
elevations through until Tuesday morning.
Average confidence for ceiling, visibility, and wind.
EXTENDED AVIATION OUTLOOK...
Confidence is high in the likelihood of widespread rain,
widespread MVFR/IFR ceilings, and up & down visibilities during
the period through Wednesday as an upper level low pushes
northeast through the area. However, some breaks are possible
once the low moves across the central Appalachians Tuesday
night-Wed.
Thursday and Friday the rainfall will become less widespread and
more scattered. Overall flight conditions will be VFR to MVFR,
though potentially lower in late night fog if there is enough
clearing.
&&
.HYDROLOGY...
As of 355 PM EDT Monday...
Models remained in good agreement with rainfall amounts through
Wednesday evening. Rainfall amounts of 2 to 4 inches by
along and east of the Blue Ridge and 0.5 to 2 inches west of
the Blue Ridge are expected. There is the potential for
localized higher rainfall rates up to 3 inches/per hour on
Tuesday and total rainfall more than 5 inches, especially along
the Blue Ridge and eastern foothills.
The amount of moisture available also supports flood threat as
precipitable water values being advected into the area and up
the east slopes of the central Appalachians are 2 to 3 standard
deviations above climatological normals.
The main concern will be flash flooding. Rivers are running
low across the area, and can sustain runoff from widespread
heavy rainfall, especially with foliage back on trees across the
region.
The latest forecast for the Dan River does show the river
reaching action stage at Wentworth, Danville, and South Boston.
There is still a low probability (35 percent) for minor flooding
at South Boston.
The Roanoke River at Roanoke was forecast to reach action
stage.
&&
.EQUIPMENT...
As of 945 AM EDT Monday...
The National Weather Service Weather Forecast Office in Blacksburg,
VA will be conducting a required, scheduled update to their Advanced
Weather Interactive Processing System (AWIPS) from Tuesday, May
13, 2025 through approximately Thursday, May 15, 2025.
During the time of the update, forecast operations will be conducted
by our service back-up office in Raleigh, NC to minimize any potential
interruption to services. No impacts to our core services of forecast
products and weather watches, warnings and advisories are expected
during this period.
However, limited impacts will occur to the following services:
NOAA Weather Transmitters: All NOAA Weather Radio Transmitters
maintained by NWS Blacksburg will be off the air through the time
of the update.
This includes the following transmitters in North Carolina, Virginia,
and West Virginia:
Mount Jefferson (WNG88 – 162.500 MHz)
Richlands (WZ2543 – 162.425 MHz)
Wytheville (WZ2500 – 162.450 MHz)
Roanoke (WXL60 – 162.475 MHz)
Lynchburg (WXL92 – 162.550 MHz)
South Boston (KJY86 – 162.525 MHz)
Hinton (WXM72 – 162.425 MHz)
Water Level Forecasts: Water level forecast services will be
degraded due to a less frequent update cycle. Forecasts will
remain on https:/water.noaa.gov/wfo/rnk through this period.
Local graphical forecast maps that are hosted in numerous places
on www.weather.gov/rnk will not be updated.
This includes all maps on the Graphical Hazardous Weather Outlook
page (https:/www.weather.gov/erh/ghwo?wfo=rnk),
the majority of the graphics on the Briefing page (https:/www.weather.gov/rnk/emer),
some experimental fire applications (https:/www.weather.gov/rnk/fire),
climate graphs for Blacksburg Forecast Area (https:/www.weather.gov/rnk/climatePlots),
and the Weather Story (https:/www.weather.gov/rnk/weatherstory).
The forecast office in Blacksburg, VA will remain open and
staffed through the period for public and partner phone calls
and additional functions that can be completed without AWIPS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Tuesday evening for VAZ015-016.
Flood Watch through late Tuesday night for VAZ017-022>024-
032>035-043>047-058-059.
NC...Flood Watch through Tuesday evening for NCZ001>003-018>020.
Flood Watch through late Tuesday night for NCZ004>006.
WV...None.
&&
SYNOPSIS...AMS
NEAR TERM...AS
SHORT TERM...CG
LONG TERM...CG
AVIATION...EB/WP
HYDROLOGY...AMS
EQUIPMENT...AMSHazardous weather outlook, May 12, 2:28 PM EST, 4 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
328 PM EDT Mon May 12 2025
NCZ001>003-018>020-VAZ015-016-130930-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Grayson-Carroll-
328 PM EDT Mon May 12 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH TUESDAY EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina and southwest Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report flooding and any resulting
damage.
NCZ004>006-VAZ017-022>024-032>035-043>047-058-059-130930-
Stokes-Rockingham-Caswell-Floyd-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
328 PM EDT Mon May 12 2025
...FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TUESDAY NIGHT...
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report flooding and any resulting
damage.
VAZ007-009>014-018>020-WVZ042>044-507-508-130930-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Craig-
Alleghany VA-Bath-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
328 PM EDT Mon May 12 2025
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
Excessive rainfall may result in localized flash flooding. Periods
of prolonged heavy rain today may cause creeks and streams to rapidly
rise out of their banks and threaten nearby roads and bridges.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Excessive rainfall may result in localized flash flooding Tuesday.
Periods of prolonged heavy rain today may cause creeks and streams to
rapidly rise out of their banks and threaten nearby roads and
bridges.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Flood, Watauga
- When
- May 12, 7:00 PM EST to 10:30 PM EST
- Where
- Watauga County, 2.12 mi SW of Foscoe to 2.03 mi SW of Foscoe
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.145, -81.793
Runoff from heavy rain caused the low water crossing on Aldridge Road to become flooded and impassible. No damage was reported to the road, which was reopened to traffic after the flooding receded.
Flood, Watauga
- When
- May 12, 8:00 PM EST to 11:00 PM EST
- Where
- Watauga County, 1.03 mi SE of Valle Crucis to 1.16 mi SE of Valle Crucis
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.208, -81.769
The Watauga River was observed flooded out of its banks across Dewitt Barnett Road. No damage was reported to the road, which was reopened to traffic once the flooding receded.
Flood, Watauga
- When
- May 12, 8:30 PM EST to 11:30 PM EST
- Where
- Watauga County, 0.75 mi NW of Sands to 0.8 mi NW of Sands
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.258, -81.640
Portions of Castleford Road were flooded and impassible due to flooding of a small creek running adjacent to the road. No damage was reported.
Flood, Watauga
- When
- May 12, 9:00 PM EST to 11:00 PM EST
- Where
- Watauga County, 3.44 mi WSW of Blowing Rock to 3.41 mi WSW of Blowing Rock
- Cause
- Heavy Rain
- Property damage
- $15,000
- Reported by
- 911 Call Center
- Coordinates
- 36.119, -81.740
A portion of Blowing Rock Highway was damaged due to runoff from prolonged rainfall.
Flood, Watauga
- When
- May 12, 9:50 PM EST to May 13, 3:00 AM EST
- Where
- Watauga County, 1.02 mi N of Aho to 1.01 mi SSE of Boone Blwng Rck Arpt
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.185, -81.622
Runoff from heavy rain caused the East Fork South Fork New River to flood out of its banks across Bamboo Road.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in North Carolina, May 12, 2025$50,000 · EF1 · 1 event
- Hail and Damaging Winds in Tennessee, May 12, 2025$65,000 · 1.25 in hail · 7 events
- Tornado and Flooding in Florida, May 12, 2025$46,000 · EF0 · 4 events
- Tornado and Flooding in South Carolina, May 12, 2025EF1 · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 202510 events
- Dense Fog in Missouri, May 12 to 13, 20258 events
- Tornado and Flash Flooding in South Carolina, May 12 to 13, 2025$12,000 · EF0 · 3 events
- High Wind in Nevada, May 12 to 13, 202575 kt wind · 5 events
- Damaging Wind and High Wind in Montana, May 12, 202555 kt wind · 4 events
- High Wind in Utah, May 12 to 13, 202563 kt wind · 4 events
- Damaging Winds in Montana, May 12, 202554 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 12, 20252 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268895, 1268898, 1268906, 1268911, 1268914.